Skip to content

    Heartburn/GERD Health Center

    Font Size
    A
    A
    A

    Common Heartburn Triggers

    Heartburn triggers: Heartburn and exercise

    Need an excuse to skip the sit-ups? Crunches and ab work can trigger heartburn. Body positions that involve bending over increase pressure on the abdomen, thrusting stomach acids back up into the esophagus. So you feel the burn -- but not the type you'd expect from going to the gym. Keep in mind that leg lifts also work the abdominal muscles and may aggravate heartburn symptoms too.

    Activities such as headstands and yoga moves like downward dog can reverse the natural flow of stomach contents and may trigger heartburn. Jarring exercises, such as jogging or aerobics, can slosh stomach contents around and upward if you have a weak LES.

    Heartburn is no reason not to exercise. In fact, weight loss from exercise can actually help heartburn. But never exercise on a full stomach. Doing so increases abdominal pressure, which makes heartburn more likely. Food takes several hours to digest so it really is a matter of what works for you. Most experts recommend waiting about two hours after eating before working out.

    Heartburn triggers: Heartburn and medications

    Many different medications can trigger heartburn, or make heartburn worse. An aspirin here or there is not likely to lead to that fiery feeling. But regular use of aspirin or a popular class of painkillers called nonsteroidal anti-inflammatory drugs (NSAIDs) may irritate the esophagus. NSAIDs include ibuprofen, naproxen, and prescription Cox-2 inhibitors such as Celebrex. These drugs are often used to treat arthritis.

    Several different types of blood pressure medicines can also cause heartburn. Many blood pressure and heart disease medicines, including calcium channel blockers and nitrates, relax the LES muscle, making it easy for your stomach acids to retreat backwards.

    Several other types of medications are known to relax the LES muscle and lead to heartburn. They include:

    Chemotherapy drugs and a class of osteoporosis medicines called bisphosphates can injure the lining of the esophagus and make heartburn more likely. Taking your osteoporosis medicine with a big glass of water and avoiding lying down for 30 minutes to an hour helps to prevent problems.

    Always tell your doctor if a new prescription or over-the-counter medicine gives you heartburn or makes your heartburn worse. Your doctor may be able to suggest alternatives.

    Today on WebMD

    Woman eating pizza
    How it starts, and how to stop it.
    man with indigestion
    Get lifestyle and diet tips.
     
    woman shopping for heartburn relief
    Medication options.
    man with heartburn
    Symptoms of both.
     
    digestive health
    Slideshow
    Heartburn or Heart Attack
    Article
     
    heartburn
    Article
    stomach acid rising
    Article
     
    Woman eating pizza
    Slideshow
    digestive myths
    Slideshow
     
    Extreme Eats
    Slideshow
    Bowl of pasta and peppers
    Slideshow